MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Back to Search Results |
| Model Number |
QC-2-4-3D |
| Medical Device Problem Code |
Separation Failure (2547)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/29/2023
Type of Reportable Event
Malfunction
Event or Problem Description
Medtronic received a report that the patient had an aneurysm of the posterior communicating segment of the left internal carotid artery, with an aneurysm body of 3.65*5.28mm and an aneurysm diameter of 4mm.Double microcatheters for embolization coils, the surgeon filled in qc-4-12-3d, qc-4-8-3d, two qc-3-8-3d coils in sequence.When filling in qc-2-4-3d, using the detachment device and the backup detachment method, it was found that the spring coil could not be detached.After many attempts, it still could not be detached, so finally the surgeon withdrew the system and replaced it with a new coil of the same specification, which was detached smoothly.Then two qc1.5-3-hx coils were filled to complete the surgery.It was noted that the physician attempted to detach the coil with the instant detacher 3 times and did not try to detach with another instant detacher.There were 2 manual attempts at detachment via hypotube.There was no issue with the instant detacher.The reported device and any accessory devices were prepared as indicated in the ifu.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the posterior communicating artery with a max diameter of 5.28mm and a 4mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was moderate.No patient symptoms or further complications were reported as a result of this event.
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Additional Manufacturer Narrative
Event or Problem Description
Additional information received that prior to coil non-detachment, there were no issues encountered.It is unknown if there was any pushwire damage observed after removal from the patient.
Additional Manufacturer Narrative
H3: product analysis #(b)(4): equipment used- video inspection system (m-81805), ruler (m-83360), camera (panasonic lumix dmc-zs5) drawing(s) referenced: n/a as found condition- the axium coil was returned for analysis within a shipping box and within a sealed plastic biohazard pouch.The dispenser coil and introducer sheath were also returned but not assembled on the device.Visual inspection/damage location details: the axium pusher was found broken between the positive load indicator and break indicator with a release wire retracted mostly out of the pusher.This is indicative of manual detachment attempts.The proximal segment (actuator interface, positive load indicator, and portion of the coupler tube) was not returned for analysis.The distal 35.0cm of the axium pusher was found twisted/bent/kinked.The coin was no longer against the lumen stop.The shield coil was found stretched and entangled with the proximal axium implant coil.The implant coil was found stretched and damaged with the polypropylene filament broken.Testing/analysis n/a conclusion - based on the customer report and device analysis, the customer report of "non-detachment" was confirmed, as the device was returned with the implant coil still ¿attached¿ to the pusher.The cause of the non-detachment was found to be the damaged shield coil entangling with the implant coil, preventing it from fully separating from the pusher.In addition, the implant coil was found damaged/stretched.Potential causes of implant/shield coil stretch/damaged, include but not limited to, lack of hydration before procedure, user does not maintain sufficient continuous flush, tortuous anatomy, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pusher rotation, user advances against resistance or incompatible catheter.As the micro catheter used during the event was not returned for analysis, any contribution of the micro catheter towards the coil damage could not be determined.As the model and lot numbers were not reported, compatibility could not be assessed.Ngod10 2023-07-22.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.